advertisement

Allergies and Psychiatric Illness (Part 2 of 2)

May 24, 2011 Angela McClanahan

cont. from Allergies and Psychiatric Illness (part 1)

Actually, I don't wonder about a possible link between inhalant (i.e., "seasonal" or "nasal") allergies and psychiatric diagnosis--I know such a link exists; there is clinical evidence to support it. What I wonder about is the mechanism of the link; how the link could be used to treat psychiatric illness in children (and adults); whether the link can explain some of Bob's difficulties. kiddrugs

It's not just the link between the allergic reaction, itself, and psychiatric illness I wonder about--it's the link between medications used to treat allergies and psychiatric illness. As I mentioned, Bob took Zyrtec for about two years, beginning at 18 months of age. Today, reading the patient information insert for Zyrtec, I note it lists the following possible side effects:

Psychiatric: abnormal thinking, agitation, amnesia, anxiety, decreased libido, depersonalization, depression, emotional lability, euphoria, impaired concentration, insomnia, nervousness, paranoia, sleep disorder.

Granted, this list is prefaced by the following:

The following events were observed infrequently (less than 2%)...in 659 pediatric patients aged 6 to 11 years who received ZYRTEC in U.S. trials, including an open adult study of six months duration. A causal relationship of these infrequent events with ZYRTEC administration has not been established.

True, "less than 2%" is a pretty low risk when one considers the benefits associated with treatment of allergy symptoms--Bob, in fact, suffered fewer ear infections, his chronic runny nose stopped running, his eyes stopped watering, and he seemed generally in better physical health--but "less than 2%" is still greater than zero. Am I suggesting Zyrtec alone caused Bob's behavior problems and eventual psychiatric diagnoses? No. Am I suggesting treating one malady may have contributed to cause or exacerbated yet another? I think it's certainly a possibility.
babymed
I'm not going to run out and file a lawsuit against Zyrtec's manufacturer, nor am I suggesting anyone else do so--I gave Bob that medication knowing there were risks associated therewith, and deciding said risks were not as great as the benefits he could reap from taking it. Just as I give him his psychiatric medications and even something as benign as over-the-counter cough drops. I do wonder if, had that pediatrician taken a detailed family history and uncovered Bob's family history of neurological disorders and psychiatric illness, he would have been so quick to write that prescription; indeed, if he even knew about the possibility of those seemingly remote adverse reactions.

If Bob's use of allergy medications as a baby contributed to cause or exacerbated his psychiatric conditions, the fact is, what's done is done. I'm left now to wonder if further treatment for his allergies would improve his psychiatric symptoms or make them worse.

As parents, we often have to consider the "lesser of two evils" for our kids. This is one such contest I never hoped to judge.

APA Reference
McClanahan, A. (2011, May 24). Allergies and Psychiatric Illness (Part 2 of 2), HealthyPlace. Retrieved on 2023, January 30 from https://www.healthyplace.com/blogs/parentingchildwithmentalillness/2011/05/allergies-and-psychiatric-illness-part-2-of-2



Author: Angela McClanahan

Natasha Tracy
May, 25 2011 at 9:50 am

Hi,
Quick note. Histamines are now being looked at as interacting with mood disorders. At this point we're pretty sure they do.
Moreover, it seems like many of the medications that are useful in bipolar disorder reduce histamine levels (that would suggest that allergy medication is more likely to help than hurt).
I can't find the initial source I was reading on this but there are quite a few studies:
Here's one Quetiapine fumarate for schizophrenia and bipolar disorder in young patients. http://www.ncbi.nlm.nih.gov/pubmed/20830318
And another
Receptor targets for antidepressant therapy in bipolar disorder: An overview. http://www.ncbi.nlm.nih.gov/pubmed/21601292
This isn't surprising as histamines are a neurotransmitter just like any other. Messing with histamines is a nasty bit of business, however, as there tends to be prolific side effects. (TCAs mess with histamines and that may be the cause of some of their side effects. SSRIs don't.)
I'm not a doctor, this is just my impression, but I thought you might like a quick view on the research.
- Natasha

Leave a reply